- Associated Press - Saturday, October 11, 2014

LANCASTER, Pa. (AP) - When Stacy Emminger went to wake her son Anthony Perez, a heroin addict, he was sitting up cross-legged on his bed.

“It looked odd,” recalled Stacy. His eyes were closed and drool was coming out of his mouth. It was unnatural. I put my hand out and touched his back. He was cold.”

Anthony, 23, was dead, from heroin.

His death is just a part of a juggernaut of heroin overdose deaths steamrolling families across the county and the state.

Young people in Pennsylvania are more likely now to die from heroin than they are from a car crash.

Overdoses like Anthony’s are skyrocketing. Lancaster County is now averaging about two emergency overdose calls per day. The annual number of overdose cases in emergency rooms has tripled here in just two years.

It is a crisis that has pushed state officials to do something unprecedented: give addicts, their families and first responders access to a drug that may save their lives if they overdose, but comes with its own risks as well.

The largest emergency medical services provider in the county, Lancaster EMS is averaging about 100 more narcotic overdose calls this year than last.

Just two years ago, 43 heroin overdose cases arrived at the Lancaster General Hospital’s emergency room. Last year it was 82 overdoses. So far this year, July and August had 27 cases already, which puts the hospital on track to see as many as 162 overdoses this year. The cases are tracked by fiscal year - July 1 to June 30

The Center for Rural Pennsylvania released a report this week showing drug overdoses are now killing more people aged 20 to 44 than car accidents in this state and the number rose to more than 1,000 overdose deaths for the first time in 2011, the last year the comparisons were available.

Stacy and her family are living with the worst part of the growing Lancaster County heroin crisis - death.

Although the law supplying first-responders and addicts and their families with a heroin antidote - a drug called Naloxone - can save lives, its no magic bullet, said LGH emergency room physician, Dr. Michael Reihart.

He said it’s standard procedure to administer Naloxone, known by its brand name, Narcan, intravenously to someone who comes in blue and is not breathing. There are no permanent harmful effects if the drug is used on someone not overdosing on heroin.

“Just two days ago, I had five in one day,” Reihart said recently. “Sometimes their friends bring them into the waiting room, sometimes they just dump them and drive off.”

Reihart said heroin suppresses breathing and Narcan takes those molecules off the brain so breathing can resume.

“If I had a child that was addicted to heroin, I would want to have it,” said Reihart who also manages one of the eight-county councils of the Pa. Emergency Health Services Federation, a state health department program.

But there are some serious considerations when using Narcan with a heroin addict, even in a hospital setting, Reihart explained.

If Narcan is not given in the first four to six minutes after a person stops breathing, they may wake up with serious permanent brain damage from lack of oxygen.

Some patients may vomit and inhale their own body fluids, causing pneumonia or even death.

Narcan also puts the addict into immediate withdrawal.

“Some of them wake up violent because they just spent all this money on drugs and now they’re not high anymore,” Reihart said.

Because heroin is so plentiful and so cheap right now, the state Dept. of Health, a record 34,000 kids ages 12-17 in Pennsylvania will try heroin for the first time this year, many of those kids will overdose and some will die.

Just like Anthony, who grew up on a beautiful, manicured avenue in Mount Joy, where his mom was his soccer coach and all the neighborhood kids played in each other’s backyards.

When the EMTs arrived at Anthony’s house March 1 this year, they gave him a dose of Narcan. They gave him CPR and worked on trying to revive him for several hours.

But his mother knew in her heart it was too late. She knew.

And, as terrible as it was for Stacy to find her son dead of a heroin overdose, it was perhaps only fitting that it was she who walked into his bedroom that morning.

“It was always me and Anthony against the world,” recalled Stacy, who married Stephen Mercado when Anthony was young. By all accounts Stephen was an excellent stepfather. He and Stacy had a son together, Jesse. But it was Anthony who commanded most of Stacy’s attention.

“I felt like we were a team. Like I always had to stick up for him. “

And lots of times, Stacy did.

Early on he experimented with alcohol and marijuana. After high school, Anthony “graduated” to cocaine. But in the last two years, it was mostly heroin. It was heroin mixed with cocaine that killed him. The same “speedball” type of mixture that killed comedian John Belushi 32 years ago.

In the two years that Anthony was first snorting, smoking and then shooting heroin, he loved it. He thought it was the best kind of high. He was able to keep a job, have a girlfriend. He thought his girlfriend, Jessica Marks, would enjoy heroin so much, he gave some to her. He even injected it into her when she was too afraid to do it herself. Soon both Anthony and Jessica’s lives revolved around heroin and they readily accepted heroin’s trademark personality traits - lying, cheating, stealing and more lying.

Jess stopped using when she got pregnant. But as soon as her son, Gage, was born, the two went back to their daily “copping” for drugs. Once, Jess believed she overdosed in the backseat of a car and Anthony and his friend woke her up by slapping her and pouring cold water on her face.

During this time, Jess said Anthony bought Narcan off the street and carried it with him. She said one of their friends overdosed one time and they were able to bring him back using the Narcan that Anthony carried. But that friend continued to use heroin, according to Jess. The overdose did not scare him away.

“Just because you bring someone back from an overdose, that doesn’t mean you’ve cured the disease of addiction,” said Stacy.

Reihart warned that multiple overdoses can cause cumulative brain damage.

But the close calls did not deter Anthony and Jess from continuing to shoot up more and more heroin.

“During all that, I didn’t give a (expletive) about anyone or anything when I was doing heroin,” Jess said as her now 2-year-old played on the floor in front of her. “It had such a pull. I tried to steal the necklace off my own mother’s neck.”

It was stressful at Stacy’s home, too. Her marriage broke up because she was hiding some of the things Anthony was doing from her husband.

“It was hell,” said younger brother Jesse. “I never knew if he was coming home.”

For Anthony and Jessica there were months of rehab followed by relapses. Some jail time and then more using. Stacy took custody of Gage to keep him safe and Jessica finally realized she would have to get away from Anthony, away from her Lancaster County friends, if she wanted to get off heroin and get her son back.

So she did. Jessica went to a long-term rehab facility in one of the far corners of the state. She stayed in a shelter with Gage after she got clean. And then Anthony died of an overdose.

And now the entire family is dealing with the painful ends left by their charming, sweet, handsome, smart Anthony.

They are dealing with the stress, the guilt, sorrow and remorse.

“Yes, sometimes I think I can’t go on,” said Stacy. “And I remember that I don’t ever want to put anyone else through what I’m going through right now.”

___

Online:

https://bit.ly/1yJWvBy

___

Information from: Intelligencer Journal/Lancaster New Era , https://lancasteronline.com

LOAD COMMENTS ()

 

Click to Read More

Click to Hide